Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 1996, 5:00 PM EDT for Charlotte County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1996, 5:00 PM EDT (21:00 UTC)
- Expired
- May 11, 1996, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:05 PM EDT | Thunderstorm Wind | Countywide, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:35 AM EDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 11, 9:35 AM EDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EDT SAT MAY 11 1995 POPS MAY BE TOO HIGH IN THE WEST. BAND OF SHOWERS AND TSTMS (MAINLY SHOWERS) TO OUR WEST LKS TO BE DECREASING IN COVERAGE THIS MORNING. OVERALL MOISTR AHEAD OF THE FNT DECREASES DURING THE DAY SO WUD EXPECT ACTIVITY TO BE A LTL MORE BKN IN NATURE AS IT MOVES THRU HERE. SOMETHNG THAT DOES SUPPORT GOOD COVERAGE HOWEVER (ESP IN THE PDMT THIS AFTN) IS THE INCREAnSE IN MOISTR CONV AHEAD OF THE FNT AS WE GO THRU THE DAY. THIS MAY JUSTIFY THE HIGH POPS IN THE CRNT ZONES IN THE EAST. WON'T ARGUE ABOUT TEMPS. JDS
In the hours before
Special weather statement, May 11, 1:18 PM EDT, 3 hours 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-111830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT SAT MAY 11 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA AND PARTS OF EXTREME SOUTHEAST WEST VIRGINIA UNTIL 700 PM... AT 115 PM DOPPLER RADAR IN BLACKSBURG SHOWED A LINE OF THUNDERSTORMS MOVING THROUGH EXTREME SOUTHWEST VIRGINIA EXTENDING UP INTO SOUTHEASTERN WEST VIRGINIA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT AROUND 40 MPH AND SLOWLY STRENGTHENING. AT 115 PM THE STRONGEST ACTIVITY WAS MOVING INTO SUMMERS AND MONROE COUNTIES IN WEST VIRGINIA AND WILL LIKELY AFFECT GREENBRIER COUNTY WEST VIRGINIA AND ALLEGHANY COUNTY VIRGINIA SHORTLY AFTER 130 PM. ANOTHER LINE OF THUNDERSTORMS WAS FORMING ALONG THE VIRGINIA BLUE RIDGE. THIS LINE STANDS A GOOD CHANCE OF INTENSIFYING AND MOVING OUT INTO THE PIEDMONT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. JDS
Special weather statement, May 11, 2:11 PM EDT, 2 hours 49 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-111915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SAT MAY 11 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM FOR MUCH OF SOUTHWEST VIRGINIA AND PARTS OF SOUTHEASTERN WEST VIRGINIA... AT 210 PM...A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM BATH COUNTY VIRGINIA SOUTHWEST THROUGH THE GREENBRIER VALLEY OF WEST VIRGINIA AND CRAIG...PULASKI...WYTHE...AND GRAYSON...COUNTIES IN VIRGINIA AND INTO ASHE AND WATAUGA COUNTIES IN NORTH CAROLINA. THE SHOWERS AND STORMS WERE MOVING NORTHEAST ABOUT 40 MPH. THE STRONGEST STORMS AT 210 PM WERE IN GREENBRIER COUNTY WEST VIRGINIA MOVING INTO ALLEGHANY VIRGINIA. THIS STORM WILL LIKELY MOVE INTO BATH COUNTY VIRGINIA BETWEEN 230 PM AND 300 PM THIS AFTERNOON. YOU CAN EXPECT BRIEF GUSTY WINDS...HEAVY DOWNPOURS OF A HALF INCH PER HOUR AND FREQUENT LIGHTNING. THIS LINE OFv STORMS HAS THE POTENTIAL TO STRENGTHEN...SO KEPT ALERT THIS AFTERNOON AND STAY TUNED FOR POSSIBLE WARNINGS. KANE
Special weather statement, May 11, 2:13 PM EDT, 2 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-111915- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH EXPIRATION TIME NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SAT MAY 11 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM FOR MUCH OF SOUTHWEST VIRGINIA AND PARTS OF SOUTHEASTERN WEST VIRGINIA... AT 210 PM...A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM BATH COUNTY VIRGINIA SOUTHWEST THROUGH THE GREENBRIER VALLEY OF WEST VIRGINIA AND CRAIG...PULASKI...WYTHE...AND GRAYSON...COUNTIES IN VIRGINIA AND INTO ASHE AND WATAUGA COUNTIES IN NORTH CAROLINA. THE SHOWERS AND STORMS WERE MOVING NORTHEAST ABOUT 40 MPH. THE STRONGEST STORMS AT 210 PM WERE IN GREENBRIER COUNTY WEST VIRGINIA MOVING INTO ALLEGHANY VIRGINIA. THIS STORM WILL LIKELY MOVE INTO BATH COUNTY VIRGINIA BETWEEN 230 PM AND 300 PM THIS AFTERNOON. YOU CAN EXPECT BRIEF GUSTY WINDS...HEAVY DOWNPOURS OF A HALF INCH PER HOUR AND FREQUENT LIGHTNING. THIS LINE OF STORMS HAS THE POTENTIAL TO STRENGTHEN...SO KEPT ALERT THIS AFTERNOON AND STAY TUNED FOR POSSIBLE WARNINGS. KANE
Special weather statement, May 11, 2:50 PM EDT, 2 hours 10 minutes before
NCZ004>006-020-120255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT SAT MAY 11 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE NORTH CAROLINA PIEDMONT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE PIEDMONT OF NORTH CAROLINA WHICH INCLUDES CASWELL...ROCKINGHAM...STOKES AND YADKIN COUNTIES. AT 248 PM DOPPLER RADAR IN BLACKSBURG SHOWED A LINE OF THUNDERSTORMS FROM ALLEGHANY TO ASHE AND WILKES COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 45 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. JDS/BRENNAN
Special weather statement, May 11, 4:15 PM EDT, 45 minutes before
VAZ013-014-016>020-022>024-WVZ044-112120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 414 PM EDT SAT MAY 11 1996 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHEASTERN WEST VIRGINIA AND PARTS OF SOUTHWESTERN VIRGINIA FROM THE BLUE RIDGE WEST HAS BEEN CANCELED... AT 410 PM DOPPLER RADAR IN BLACKSBURG SHOWED A LINE OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS MOVING THROUGH THE CENTRAL PIEDMONT OF VIRGINIA AND THE NORT~HWEST PIEDMONT OF NORTH CAROLINA. BACK OVER THE MOUNTAINS OF THE VIRGINIAS THE ATMOSPHERE HAS STABILIZED SIGNIFICANTLY. THEREFORE FURTHER SEVERE WEATHER OVER THE MOUNTAINS IS NOT EXPECTED. JDS
Special weather statement, May 11, 4:48 PM EDT, 12 minutes before
VAZ032>035-043>047-058-059-122230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT SAT MAY 11 1996 ...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL AND EASTERN PORTIONS OF VIRGINIA HAS BEEN EXTENDED UNTIL 11 PM... ...THE SEVERE THUNDERSTORM WATCH WHICH COVERED PATRICK...HENRY... FRANKLIN... BEDFORD AND AMHERST COUNTIES HAS BEEN CANCELED... AT 445 PM DOPPLER RADAR IN BLACKSBURG CONTINUED TO TRACK A LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHSIDE VIRGINIA. THIS LINE HAS PRODUCE SCATTERED REPORTS OF WIND DAMAGE...MAINLY THE DOWNING OF LARGE TREES AS WELL AS POWER LINES. THIS LINE WAS MOVING TO THE EAST AT 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YTOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 50 min |
| May 11, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, City of Galax | 44 min |
| May 11, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 60 min |
| May 11, 3:06 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 69 min |
| May 11, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke | 59 min |
| May 11, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.